×

On the rationality of Cantor and Ahmes series. (English) Zbl 1018.11037

The main results of this paper are several criteria for the sums of the Cantor series to be irrational. The authors also prove that if the simple numerators and denominators satisfy some growth conditions then every real number from a certain interval can be expressed in a special form. The proofs are based on interesting tricks. Some remarkable examples are included.
Reviewer: J.Hančl (Ostrava)

MSC:

11J72 Irrationality; linear independence over a field
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Badea, C, The irrationality of certain infinite series, Glasgow math J., 29, 221-228, (1987) · Zbl 0629.10027
[2] Badea, C, A theorem on irrationality of infinite series and applications, Acta arith., 63, 313-323, (1993) · Zbl 0770.11036
[3] Erdös, P; Straus, E.G, On the irrationality of certain series, Pacific J. math., 55, 85-92, (1974) · Zbl 0279.10026
[4] Erdös, P; Straus, E.G, On the irrationality of certain ahmes series, J. Indian math. soc., 27, 129-133, (1968) · Zbl 0131.04902
[5] Hančl J. and Tijdeman R. — On the irrationality of Cantor series, preprint.
[6] Oppenheim, A, Criteria for irrationality of certain classes of numbers, Amer. math. monthly, 61, 235-241, (1954) · Zbl 0055.04503
[7] Sylvester, J, On a point in the theory of vulgar fractions, Amer. J. math., 3, 332-335, (1880) · JFM 13.0142.02
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.